Sticky Blood-Hughes Syndrome Support
8,252 members8,451 posts

Heavy legs

I’ve been experiencing heavy, painful/burning & fatigued feeling in my legs for years now... I was recently diagnosed with lupus, have had a positive LA in my last 2 labs and the levels have increased... my rheumatologist put me on a baby aspirin daily ... I’m pretty much in pain (all my joints and overall) all the time... Plaquinil, gabapentin and lyrica are helping my general pain but it doesn’t help the leg fatigue...I have been taking circulation supplements (most have horse chestnut & butchers broom in them) which are the only thing that help my fatigued legs.... so I was wondering if anyone gets these heavy legs and did getting on blood thinners help that burning, fatigued feeling in your legs?

Thanks for your help!

Steph

25 Replies
oldestnewest

Yes I had the same symptoms before starting Anticoagulation and get it back if my INR is low. Although not very attractive, I have found that compression stockings help.

1 like
Reply

Hi Claire,

Thx for your response... are you on Coumadin? My rheumatologist put me in aspirin but I’m wondering if I should be on something stronger (it’s only 81mg so maybe 325mg would do the trick).

I’m thinking about finding either a rheum or hematologist that specializes in APS to see if I’m taking what I should... I just started the aspirin so hopefully it will help along with the supplements, which I’ve read have some thinning properties to them. I wear compression socks at work bc I’m on my feet for 12 hrs and they seem to keep the symptoms the same, if I didnt wear them they would be so much worse! So maybe I’ll try wearing them when I’m home also.

Thx again for responding!

Steph

Reply

IMHO, you should not self-medicate, especially aspirin. More is not necessarily better. It should be enteric, which is kinder to the stomach. Ask your doctor about supplements because sometimes they can harm when taking certain medication. Just because it is advertised as "herbal" means they do not come under the regulations for medicines and what is "natural" can be harmful in certain conditions.

You should wear the compression stocking all the time, except when sleeping.

I agree you should be seeing a specialist.

With good wishes,

Ros

1 like
Reply

Hi

Yes I am on Warfarin but all my meds are very carefully managed by my Haematologist and Anticoagulation nurses under the direction of my APS specialist. I agree with Ros that you should definitely seek medical advice. Might be worth investing in some higher compression stockings as well but again liaise with your medical team.

Hope you improve soon.

Reply

I get the same sensation in my right leg . It seems to come and go. I'm also just taking aspirin and supplements . I'm always concerned if it's from the APS or something else .

1 like
Reply

I have the same issues with my legs. For me the anticoagulants doesn't help with it. I had good effect from gabapentin and lyrica, but the sideeffects was to severe to stay on them. I have prescription compression stockings I wear daily. In the really bad periods I use those who go up to your thigh. I've bin diagnosed with small fiber neuropathy with gives me the pain. This is one of illnes that can come from APS.

The advice about seeing and APS specialist is good, and they could possible look more into the pain in your legs.

1 like
Reply

I’m on lyrica during the day and gabapentin at night... what side affects did you experience?

Reply

My INR was measured at 4.1 yesterday. I also take a daily baby aspirin. I too suffer terribly with the same issue with "heavy legs" I wrote out all my symptoms for my office visit and went in yesterday to my GP. He readily admitted that something is wrong and would draw some blood and study the labs over the weekend. This is the first time someone has taken me seriously! I'll let you know what comes of it while I follow your posts. Here's to the best for us Steph626!

1 like
Reply

Dannyboy, that IS exciting news! A doctor that truly listens is better than gold!! 👏make sure to comment to let us know what he says! 💜

Reply

The test results are in. Well, the blood work shows that I am normal. I am suffering a lot and the doc says I'm normal. You can cut the ears off an old mule but you still cain't call it a horse! Anyone that knows me would not describe me as normal. And once again the Doc offered me Prednizone and I declined it once again. I will pressure him for that referral to a neurologist. I'm tired.

Reply

I’m sorry that’s so frustrating. Hopefully you get the referral 👍

Reply

I totally get it when u say 'I'm tired' because that's where I'm at too!

I'm sorry that nothing showed in ur bloods but I've come to learn that that doesn't mean there is nothing wrong, what it means is that current tests are not sensitive enough to identify what is happening.

In the future doctors will have devices that that run over our bodies, like on Star Trek, which will diagnose any fluctuations across all our systems... but for now we have to rely upon a series of crude blood tests.

I know a name, a diagnosis is important to us but it's not the be all and end all. I wish you had a diagnosis too, from a selfish point of view as it may help me. But in the mean time accept that we don't have the means to identify your condition, take the help offered, try the advice given and live when u can.

Lots of love - remember others understand! 💋

Reply

I have sooo much pain in my legs. In addition to joint pain in my knees. They feel heavy and I'm not sure if the pain is deep muscle or nerve pain I can't get comfy with them up or down.

It sounds trivial when I read what I've written but it's really terrible. I feel I'm totally trapped, I can't go out for long because the pain gets too bad. It's making me question why I am here at all. I'm not living I'm existing!

I am very depressed I know that but am unable to take medication for it due to a heart condition. I've had counselling but stopped coz I wasn't able to get to the sessions. I'm not well enough to go.

I'm on warfarin and it's not helped. Sorry I can't help. But ur not on ur own.

1 like
Reply

Wendy so sorry to hear of your struggles! Yes, it’s nice that we have this site to connect and know we’re not alone 😘

I will keep you in my prayers 💜

1 like
Reply

Wendy: I recently went in for professional massage and found it gave me real albeit temporary relief. Maybe there is a way to self-administer a good massage?

1 like
Reply

Thank u. I have been thinking about having a massage.

I think it could be oxygen related

If oxygen isn't getting around our bodies properly I think this may be the cause.

I'm waiting for a pacemaker at the moment my pulse is on average 46bpm (36-56) my oxygen level is between 85% & 93% with sticky blood my circulation can't be good and this must cause these heavy legs ???

Reply

Hi

My APS has given me the same feeling. I am not a doctor. There are some days I can barely lift my legs & walk. Recently I have seen a Lympathic drainage massage therapist. It has helped tremendously. It seems to get everything moving. She has taught me a brushing technique which I do a few times a day. My legs used to look like stumps. They now have a shape, I don’t have the heavy feeling, the burning has went away, etc....there is information on the lymphatic brushing techniques on the internet. You use a soft brush gentlely brush upwards with short strokes on the inside of your legs (follow lympathic path in your body). Sometimes you will notice a strange taste because those are the toxins coming out your body. Another thing is keep your legs hydrated. If they are a little dry they will give you a burning sensation. I like coconut oil. I hope this helps. Designer16

2 likes
Reply

Ive never heard of lymphatic brushing! I will look into it! Thx for the advice 💜 Glad you’re feeling better

Reply

You described just how my legs feel. It's hard to explain to others. It when reading ur message designer, I was saying YES, YES! Because that's it plus pain if course!!

I will look into this. Thank u. Best of lyck💋

Reply

Isn’t it great when you read a post and say ‘blimey that’s it, that’s me!’ The pains in my legs drive me bonkers. I can’t get comfortable with them raised or down, sat or walking. I was told years ago I had atherosclerosis which caused pain when walking and as soon as you stop walking it eased. But this pain is just continuous. I have told haematologist at Guys and she just said it’s probably sciatica!! I give up. It’s great to know I’m not alone.

1 like
Reply

Have you tried magnesium spray. It can be ordered from Amazon.com, it’s fairly inexpensive and has worked for this. Just a suggestion, you can always ask your doc

1 like
Reply

You simply spray it on your legs...

1 like
Reply

I will check it out! Thx so much!

Reply

I used the magnesium spray on my legs in December. My skin itched and itched all day and night and it took days to stop. I did that three times. The leaflet stated mild (ha ha) itching means low magnesium level. A few weeks later I had a range of blood tests taken inc magnesium the result of which was spot on normal!

I've no idea what the itching was about!

If it helps you then great 💋

Reply

Hi Steph, I have heavy legs too. I have Arachnoiditis and really bad back problems. I take clopidrogal, a version of 75mg of aspirin but a bit stronger to thin my blood. My legs look fine except for a few little red patches round my ankles. Maybe you need something stronger. Keep in touch and let me know how you get on. Sx

Reply

You may also like...